Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 19, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 13, 2024, 8:05 PM CDT for Clay County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2024, 8:05 PM CDT (01:05 UTC)
- Expired
- Jul 13, 2024, 8:34 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Clay County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:37 PM CDT | HAIL 0.5 | 4 N Muskoda, MN | Report from mPING: Half-inch (0.50 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 5:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2213 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
048
WFUS53 KFGF 140105
TORFGF
MNC027-140145-
/O.NEW.KFGF.TO.W.0019.240714T0105Z-240714T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
805 PM CDT Sat Jul 13 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Central Clay County in northwestern Minnesota...
* Until 845 PM CDT.
* At 805 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Averill, or 15 miles east of Fargo, moving
southeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Hawley, Glyndon, Felton, Baker, Downer, Averill, and Muskoda.
This includes Interstate 94 in Minnesota between mile markers 9 and
17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4703 9672 4711 9654 4686 9620 4671 9655
TIME...MOT...LOC 0105Z 320DEG 17KT 4695 9653
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Perroux2 follow-up statements
442
WWUS53 KFGF 140117
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
817 PM CDT Sat Jul 13 2024
MNC027-140145-
/O.CON.KFGF.TO.W.0019.000000T0000Z-240714T0145Z/
Clay MN-
817 PM CDT Sat Jul 13 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL
CLAY COUNTY...
At 817 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Muskoda, or 16 miles east of Fargo, moving southeast
at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Hawley, Glyndon, Baker, Downer, Averill, and Muskoda.
This includes Interstate 94 in Minnesota between mile markers 11 and
17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4697 9665 4704 9644 4686 9620 4671 9655
TIME...MOT...LOC 0117Z 327DEG 16KT 4689 9648
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Perroux130 WWUS53 KFGF 140134 SVSFGF Severe Weather Statement National Weather Service Grand Forks ND 834 PM CDT Sat Jul 13 2024 MNC027-140143- /O.CAN.KFGF.TO.W.0019.000000T0000Z-240714T0145Z/ Clay MN- 834 PM CDT Sat Jul 13 2024 ...THE TORNADO WARNING FOR CENTRAL CLAY COUNTY IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until midnight CDT for northwestern Minnesota. && LAT...LON 4697 9665 4704 9644 4686 9620 4671 9655 TIME...MOT...LOC 0132Z 320DEG 17KT 4683 9641 $$ Perroux
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 7:26 PM CDT, 39 minutes earlier. Its key messages:
- Ongoing heat impacts will continue through early evening today. Impacts will be highest for heat sensitive or vulnerable groups and anyone without effective cooling or hydration.
- There is a level 2 out of 5 risk for severe thunderstorms across northwest Minnesota and southeast North Dakota. A level 1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms Sunday night into Monday morning.
Area forecast discussion, Jul 13, 7:26 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
726 PM CDT Sat Jul 13 2024
.KEY MESSAGES...
- Ongoing heat impacts will continue through early evening
today. Impacts will be highest for heat sensitive or
vulnerable groups and anyone without effective cooling or
hydration.
- There is a level 2 out of 5 risk for severe thunderstorms
across northwest Minnesota and southeast North Dakota. A level
1 out of 5 risk exists in northeastern North Dakota.
- There is a level 2 out of 5 risk for severe thunderstorms
Sunday night into Monday morning.
&&
.UPDATE...
Issued at 727 PM CDT Sat Jul 13 2024
Thunderstorms have formed this afternoon along a boundary that
stretches from around Halstad, MN to Bemidji, MN. Environmental
conditions continue to support the formation of severe
thunderstorms through the remainder of the evening, which could
include large hail, damaging wind gusts, and a few tornadoes.
&&
.DISCUSSION...
Issued at 341 PM CDT Sat Jul 13 2024
...Synopsis...
The large scale pattern will continue to feature mid/upper ridging
continuing over southwest US/Great Basin, while westerly flow in the
Northern Plains transitions to north-northwest flow behind a
mid/upper trough later Sunday night into Monday. The shift in flow
will bring much cooler (mild) temperatures back to the region, while
overall precipitation chances diminishing as drier/more stable air
moves in place. There could still be some fast moving waves in that
type of pattern but consensus shows very low potential for wetting
precipitation after Monday.
...Severe weather potential today and tonight...
Forcing mechanisms that could help initiate convection will continue
to be the biggest question which reflects the large spread in CAMs
coverage through this evening, lowering confidence in location of
impacts at any one location. Current features of interest are weak
low pressure near southeast ND, several older outflow boundaries
in MN and a well defined frontal zone (cold front)/theta-e axis to
our northwest where much more agitated CU has been in place and
farther north in Canada several supercells have developed. If
initiation takes place the environment features high CAPE, high
moisture. THere are reasonable amounts of effective and 0-3km shear
(30-35kt), and this would support severe organization and the
potential for supercells. Cold pool interactions would likely be
necessary for higher coverage/clustering and wet microbursts and
large hail may remain the primary threats though there are areas
where low level veering could support a limited tornado
threat. It is an event that could end up with isolated or very
little in the way of severe convection, or scattered/higher
impact severe impacts and ultimately we will need to monitor
trends through the evening. By later tonight an MCS may track to
our southwest, but there is much more consistency on this
remaining southwest of our CWA now (a few outliers show it near
southeast ND during the 3-6am period but these were older runs.
...Severe weather potential Sunday afternoon into Monday morning...
Unlike today, we actually have a period of organized forcing to
track as a mid/upper low and stronger cold front drop south into the
region out of Canada Sunday evening into Monday morning, with much
higher shear but not as extreme instability. The combination should
support the potential for supercells or clusters/MCS development.
As drier/more stable air quickly filters into the region behind the
front the severe threat may actually diminish based on latest
guidance as the frontal zone scours out our CWA. There could still
be a window for ongoing severe weather during the Monday morning
hours if the cold front is a bit slower in our east-southeast.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 551 PM CDT Sat Jul 13 2024
As a shortwave trough moves through the FGF CWA, thunderstorm
development is expected, especially along the cold front the MN/ND
border, potentially impacting FAR and BJI TAF sites between 1Z-4Z.
Uncertainty in exact coverage and location remains. VFR
conditions are expected to prevail for all terminals, but brief
MVFR and IFR conditions are possible as a result of these
thunderstorms. After this storm system moves through, winds are
expected to be light and variable through the rest of the TAF
period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 8 PM CDT this evening for NDZ030-038-039-
049-052-053.
MN...Heat Advisory until 8 PM CDT this evening for MNZ002-003-029-
030-040.
&&
UPDATE...Lynch
DISCUSSION...DJR
AVIATION...DJRHazardous weather outlook, Jul 13, 7:50 AM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 750 AM CDT Sat Jul 13 2024 MNZ001-004>009-013>017-022>024-027-028-031-032-NDZ006>008-014>016- 024-026>029-054-141300- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-East Otter Tail-Wadena-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Western Walsh- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today. MNZ002-003-029-030-040-NDZ030-038-039-049-052-053-141300- Norman-Clay-Wilkin-West Otter Tail-Grant-Traill-Barnes-Cass- Ransom-Sargent-Richland- 750 AM CDT Sat Jul 13 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A heat advisory is also in effect for this afternoon with heat indicies expected to crest 100 degrees. There is a level 2 out of 5 risk for severe thunderstorms today into tonight. The main hazards will be hail to 2 inches, 70 mph wind gusts. Tornado is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday...Level 2 out of 5 Severe Thunderstorm Risk for strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 6:06 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
606 PM CDT Sat Jul 13 2024
MNZ006-132345-
Lake Of The Woods MN-
606 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAKE OF THE WOODS
COUNTY THROUGH 645 PM CDT...
At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Arnesen, or 32 miles northeast of Roseau, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Arnesen, Lude, Birch Beach, Oak Island, Long Point, and Flag Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Minnesota.
&&
LAT...LON 4933 9486 4932 9481 4929 9482 4918 9479
4912 9477 4909 9475 4891 9469 4890 9509
4892 9509 4890 9512 4890 9519 4900 9523
4900 9515 4929 9515 4936 9492
TIME...MOT...LOC 2305Z 257DEG 19KT 4908 9515
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ThomasSpecial weather statement, Jul 13, 6:59 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 PM CDT Sat Jul 13 2024
MNZ002-015-022-023-140045-
Mahnomen MN-South Clearwater MN-Norman MN-East Polk MN-
659 PM CDT Sat Jul 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORMAN...
SOUTHEASTERN POLK...NORTHERN MAHNOMEN AND CENTRAL CLEARWATER COUNTIES
THROUGH 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern White Earth Nation, or 44 miles south of Thief River
Falls, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fosston, Mahnomen, Island Lake in Mahnomen County, Winger, Bejou,
Lengby, and Beaulieu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Minnesota.
&&
LAT...LON 4729 9590 4749 9635 4761 9582 4754 9555
4750 9555 4750 9535 4747 9525
TIME...MOT...LOC 2359Z 292DEG 25KT 4749 9591
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Thomas/TLLocal storm report, Jul 13, 7:21 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
721 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tornado 9 WSW Colfax 46.42N 97.05W
07/13/2024 Richland ND Trained Spotter
Tornado on the ground doing active damage 9
WSW Colfax. Trees down.
&&Local storm report, Jul 13, 7:39 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
739 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM Tornado Barney 46.27N 97.00W
07/13/2024 Richland ND Trained Spotter
Tornado continues to do damage around Barney
ND.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:18 PM CDT | Tornado Warning | FGF | Norman | 27 min |
| Jul 13, 7:26 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 49 min |
| Jul 13, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 65 min |
| Jul 13, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 37 min |
| Jul 13, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Mahnomen | 62 min |
| Jul 13, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 57 min |
| Jul 13, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 40 min |
| Jul 13, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 13, 9:48 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 27 min |
| Jul 13, 10:10 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 35 min |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.